Tennessee, 2012

Flash Flooding and Hail in Tennessee, March 15, 2012

March 15, 2012 · NWS OHX · 35 events in 11 counties and zones

S aided also by outflow from a mesoscale convective system that moved across southern Kentucky during this time period. With another day of unseasonably warm surface temperatures, but significantly colder air just off the surface and aloft, severe thunderstorms that developed across the mid state produced large hail in several counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
$2,000
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Mainly during the afternoon hours on Wednesday, March 15th, showers and thunderstorms developed across Middle Tennessee again in a broad area of increased instability and moisture centered across the southeast U.S aided also by outflow from a mesoscale convective system that moved across southern Kentucky during this time period. With another day of unseasonably warm surface temperatures, but significantly colder air just off the surface and aloft, severe thunderstorms that developed across the mid state produced large hail in several counties. Hail reports ranged from penny to golf ball size. Thunderstorm wind damage and flash flooding also occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 14, 10:38 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Mar 14, 10:38 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1138 PM CDT WED MAR 14 2012

.UPDATE...FOR AVIATION FORECAST 06Z

&&

.AVIATION...
NOT AN EASY FORECAST TO MAKE IN TERMS OF WHEN OR IF STORMS WILL
DEVELOP. DIRTY UPPER RIDGE OVER THE TENNESSEE AND OHIO VALLEYS
WITH ONE SHORT WAVE DOWN THROUGH CENTRAL ARKANSAS WILL WORK
EASTWARD OVERNIGHT. AIR MASS ACROSS THE AREA REMAINS UNSTABLE AND
WITH THE APPROACH OF THE SHORT WAVE CANT RULE OUT ISOLATED
CONVECTION DEVELOPING IN THE OVERNIGHT. THEREFORE HAVE INCLUDED CB
IN TAFS FOR THIS POSSIBILITY. EXPECT MORE SCATTERED STORMS ON
THURSDAY BUT TIMING IS AGAIN DIFFICULT SO WILL GO WITH VCTS IN
TAFS.

BOYD
&&

.PREV DISCUSSION... /ISSUED 1012 PM CDT WED MAR 14 2012/

UPDATE...
EARLIER ROUND OF SEVERE STORMS FINALLY SETTLING DOWN WITH DIURNAL
AFFECTS HELPING OUT. WEAK LOW-LEVEL BOUNDARY CONTINUES TO LINGER
NW-SE ACROSS THE MID-STATE. AIRMASS LOOKS TO REMAIN MARGINALLY
UNSTABLE OVERNIGHT...ESPECIALLY W. TOWARD 12Z...ANOTHER STRONG
IMPULSE APPROACHES THE TN RIVER...WHICH GIVEN MODERATE MOISTURE/
INSTABILITY MAY HELP SHWRS/STORMS REDEVELOP OVERNIGHT. WILL TAKE
STORMS OUT REMAINDER OF EVE BUT WILL HAVE AT LEAST ISO POPS
RUNNING LATE. WILL ALSO MAKE SMALL ADJUSTMENTS TO TEMPS AND ADD
SOME PATCHY LATE NIGHT FOG.

PREV DISCUSSION... /ISSUED 803 PM CDT WED MAR 14 2012/

UPDATE...AVIATION FORECAST

AVIATION...
STORMS HAVE MOVED OFF TO THE NORTHEAST OF BNA WITH SMALL HAIL
BEING REPORTED AROUND LAFAYETTE AT THIS TIME. CLOUD TOPS CONTINUE
COLD OVER NORTHEAST MIDDLE TN NEAR KY BORDER. LOOKS LIKE WE HAVE A
COLD POOL ALOFT. OHX 00Z SOUNDING IS QUITE UNSTABLE WITH A TOTAL
TOTALS OF 59 AND POSITIVE ENERGY OF 1193 J/KG. I CANT RULE OUT
ISOLATED TSTORM OVERNIGHT BUT PROB IS LOW. INCLUDED A CB AT ALL TAF
SITES AFTER 12Z THURSDAY. TIMING OF CONVECTION DIFFICULT WITH COLD
POOL AND OUTFLOW BOUNDARIES THAT WILL BE LURKING AROUND.

BOYD

PREV DISCUSSION... /ISSUED 631 PM CDT WED MAR 14 2012/

UPDATE...FOR 00Z AVIATION FORECAST

AVIATION...
AVIATORS BEWARE...THE STORMS IN MID STATE ARE PRODUCING LARGE
HAIL. WE'VE HAD REPORTS OF HAIL AS LARGE AS GOLF BALLS. EXPECT
ISOLATED THUNDERSTORMS TO CONTINUE OVER THE NEXT COUPLE OF HOURS
IN VICINITY OF INTERSTATE 65 AND ALONG INTERSTATE 40. STORMS HAVE
BEEN MOVING EAST AT 25 MPH.

BOYD

PREV DISCUSSION... /ISSUED 519 PM CDT WED MAR 14 2012/

UPDATE...FOR TSTMS IN WESTERN WILLIAMSON COUNTY

AVIATION...
HAVE UPDATED THE BNA TERMINAL FORECAST AND INCLUDED VCTS ALONG
WITH A 2 HOUR TEMPO GROUP FROM 22Z TO 24Z. TSTMS ARE MOVING SLOWLY
EAST AT 15KTS.

BOYD

PREV DISCUSSION... /ISSUED 338 PM CDT WED MAR 14 2012/

DISCUSSION...
FORECAST REASONING WILL LEAN TOWARD A CONSENSUS MODEL SOLUTION
COMPROMISE FOR THE FORECAST PERIOD UNLESS OTHERWISE NOTED.

MAIN FORECAST QUANDARIES...PROBABILITY OF PRECIPITATION (POPS) AND
HOW LONG WILL THE UNSEASONABLY WARM TEMP TREND WILL CONTINUE.

AS FOR TONIGHT...WILL BE MONITORING DEVELOPMENTAL TRENDS FOR ISO TO
SCT SHWRS/TSTMS THRU PRESS TIME...BUT AM LEANING TOWARD ISO
SHWRS/TSTMS STARING IN THE EARLY EVENING HRS ACROSS LOCATIONS W OF
I-65...AND EVEN SCT SHWRS/TSTMS ACROSS MAINLY SRN PORTIONS OF THE
TN RIVER VALLEY...WHERE MOISTURE...MODERATE INSTABILITY...AND
WEAK LIFTING MECHANISMS CONTINUE TO BE MOST ENHANCED. EXPECT AN
OVERALL INCREASE IN THE POSSIBILITY OF SHWRS/TSTMS ACROSS THE MID
STATE AFTER MIDNIGHT AFTER MIDNIGHT...ALONG WITH AN OVERALL INCREASE
IN MOISTURE...AS SFC RIDING INFLUENCES MOVE EWD...ALLOWING FOR
A MORE MOIST AIRMASS TO OUR SW TO BE ADVECTED INTO THE MID STATE.
MAY ALSO BE A FEW WEAK DISTURBANCES IN PREDOMINATELY SWLY FLOW
ALOFT WORKING TO UNDERCUT UPPER LEVEL RIDGING DYNAMICS...AND
MOVING INTO AND ACROSS THE REGION BY LATE TONIGHT ALSO. WILL GO
WITH A GENERAL INCREASING CLOUDINESS TREND...WITH LOWS IN THE
LOWER 60S NW TO MID 50S SRN PLATEAU PER CLOUD COVERAGE TRENDS.

AS FOR THU...THE OVERALL RIDGING IN THE UPPER LEVEL PATTERN WILL
WEAKEN AS THE DAY PROGRESS ON THU...LEADING TO AN OVERALL BETTER
CHANCE OF SHWRS/TSTMS THRU THE DAY...AND IN SOME LOCATIONS...
NUMEROUS SHWRS/TSTMS COULD DEVELOP. BELIEVE THAT NAM MOS IS A
LITTLE AGGRESSIVE HERE IN CAT POPS ACROSS FORECASTED LOCATIONS...
DESPITE SFC PATTERN CONTINUING TO SUPPORT SLY MOISTURE INFLUX.
THUS...WILL TREND WITH HIGH END CHANCE POPS THRU PERIOD. EXPECT AT
LEAST MOCLDY SKIES...AND WILL ALSO GO SLIGHTLY ABOVE GUIDANCE ON
AFTERNOON HIGHS...RANGING FROM THE AROUND 80...TO MID 70S
PLATEAU...CONTINUING TO KEEP THE 15 TO 20 DEGREE TREND OF HIGHS
WARMER THAN CLIMATOLOGICAL NORMS FOR AFTERNOON HIGHS ON TRACK.

AS FOR THU NIGHT...EXPECT THIS OVERALL UNSETTLED WX PATTERN TO
CONTINUE THRU THU NIGHT ALSO...WITH ANY WEAK DISTURBANCES ALOFT
PASSAGES PLAYING KEY ROLES IN CONVECTIVE DEVELOPMENT. AGAIN...WILL
NOT BITE ON THE HIGHER POPS THAT THE GFS/NAM MOS ADVERTISES
HERE...AND CONTINUE WITH THE HIGH CHANCE TRENDS...WITH LOWS MAINLY
AROUND 60...AND A CONTINUANCE IN AT LEAST MOCLDY SKIES.

AS FOR FRI...LOOK FOR THIS OPEN GULF PATTERN...WITH WEAK DISTURBANCE
PASSAGES IN UPPER FLOW ALOFT...TO CONTINUE AGAIN ON FRI. SOME INDICATIONS
THAT A SLIGHTLY DRIER AIRMASS MIGHT TRY TO WORK INTO WRN PORTIONS
OF THE MID STATE BY THE LATE AFTERNOON HOURS...BUT AT THIS TIME DO NOT
HAVE A LOT OF CONFIDENCE THAT THIS WILL DO MUCH TO TAPER OFF POP
CHANCES UNTIL UPPER LEVEL RIDGING INFLUENCES BUILD ACROSS THE
REGION FRI NIGHT. WILL THUS CONTINUE WITH THE MOCLDY TREND...HIGH
CHANCE POPS...WITH HIGHS MAYBE A COUPLE OF DEGREES WARMER THAN THU
ON A WHOLE. HIGHS ARE EXPECTED FROM THE LOWER 80S W TO MID 70S PLATEAU.

AS FOR FRI NIGHT...EXPECT OVERALL SFC PATTERN TO NOT CHANCE MUCH...BUT
AS MENTIONED ABOVE...UPPER LEVEL RIDGING INFLUENCES ARE EXPECTED TO
STRENGTHEN FRI NIGHT. WITH THIS IN MIND...WILL GO WITH CHANCE
POPS PLATEAU...WITH A SLIGHT CHANCE ELSEWHERE...AND A SLIGHT
CHANCE ALL LOCATIONS AFTER MIDNIGHT. MID STATE SHOULD EXPERIENCE A
SLIGHT DECREASING CLOUDINESS TREND...BUT STILL EXPECT PTCLDY SKIES
BY DAYBREAK WITH LOWS CONTINUING ALSO THERE TREND OF BEING 15 TO
20 DEGREES ABOVE CLIMATOLOGICAL NORMS. LOWS WILL MAINLY BE IN THE
UPPER 50S...MID 50S PLATEAU.

AS FOR THE REMAINDER OF THE FORECAST PERIOD...WILL CONTINUE WITH A
SLIGHT CHANCE OF SHWRS AND TSTMS ON SAT...BUT EXPECT A DRYING
TREND SUN THROUGH MUCH OF NEXT WEEK AS BROAD UPPER LEVEL RIDGING
INFLUENCES BUILD ACROSS THE MID STATE IN RESPONSE TO SIGNIFICANT
DEEPENING UPPER LEVEL TROUGH DEVELOPING AND MOVING ACROSS WRN
PORTIONS OF THE U.S. THRU AT LEAST THE FIRST PART OF NEXT WEEK.
THIS WILL CONTINUE THE TREND OF UNSEASONABLY WARM AFTERNOON HIGHS
AND LOWS THRU MUCH OF NEXT WEEK ALSO. HIGHS WILL BE IN THE LOWER
80S...MID 70S PLATEAU WITH LOWS MAINLY IN THE MID 50S.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, Mar 14, 4:20 AM CST, 20 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
520 AM CDT WED MAR 14 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-151030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
520 AM CDT WED MAR 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

19

In the hours before

Local storm report, Mar 14, 8:11 PM CST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
911 PM CDT WED MAR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             GREENBRIER              36.42N 86.80W
03/14/2012  M1.75 INCH       ROBERTSON          TN   TRAINED SPOTTER

0624 PM     HAIL             6 NE ASHLAND CITY       36.34N 86.98W
03/14/2012  M0.50 INCH       CHEATHAM           TN   TRAINED SPOTTER

0625 PM     HAIL             3 NE ASHLAND CITY       36.31N 87.02W
03/14/2012  M0.50 INCH       CHEATHAM           TN   TRAINED SPOTTER

            HAIL REPORTED WEST OF JOELTON

0628 PM     HAIL             5 SW SPRINGFIELD        36.45N 86.94W
03/14/2012  M1.75 INCH       ROBERTSON          TN   TRAINED SPOTTER

            HAIL REPORTED IN COOPERTOWN

0629 PM     HAIL             3 NE BRENTWOOD          36.03N 86.75W
03/14/2012  M1.00 INCH       DAVIDSON           TN   TRAINED SPOTTER

            HAIL REPORTED IN ANTIOCH NEAR NOLENSVILLE PIKE

&&

11
Local storm report, Mar 14, 8:13 PM CST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
913 PM CDT WED MAR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             4 SE PORTLAND           36.54N 86.47W
03/14/2012  M0.50 INCH       SUMNER             TN   TRAINED SPOTTER

&&

11
Local storm report, Mar 14, 8:16 PM CST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
916 PM CDT WED MAR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HAIL             6 S WAVERLY             36.01N 87.79W
03/14/2012  M1.75 INCH       HUMPHREYS          TN   EMERGENCY MNGR

0420 PM     HAIL             LORETTO                 35.08N 87.44W
03/14/2012  M1.00 INCH       LAWRENCE           TN   EMERGENCY MNGR

0440 PM     HAIL             CENTERVILLE             35.79N 87.45W
03/14/2012  E0.50 INCH       HICKMAN            TN   TRAINED SPOTTER

            POWER OUT IN CENTERVILLE WITH ESTIMATED DIME-SIZED HAIL.

0450 PM     HAIL             4 N CENTERVILLE         35.85N 87.45W
03/14/2012  M1.75 INCH       HICKMAN            TN   PUBLIC

            HAIL REPORTED IN NUNNELLY

0515 PM     HAIL             1 S BRENTWOOD           35.98N 86.79W
03/14/2012  M0.88 INCH       WILLIAMSON         TN   TRAINED SPOTTER

0520 PM     HAIL             CENTERVILLE             35.79N 87.45W
03/14/2012  E0.75 INCH       HICKMAN            TN   TRAINED SPOTTER

0525 PM     HAIL             FAIRVIEW                35.98N 87.12W
03/14/2012  E1.00 INCH       WILLIAMSON         TN   TRAINED SPOTTER

0525 PM     HAIL             12 NNE CENTERVILLE      35.95N 87.37W
03/14/2012  E1.75 INCH       HICKMAN            TN   PUBLIC

            PUBLIC REPORT RELAYED FROM NANCY VANCAMP AT WSMV.

0545 PM     HAIL             2 SW GREENBRIER         36.40N 86.83W
03/14/2012  E0.50 INCH       ROBERTSON          TN   TRAINED SPOTTER

0545 PM     HAIL             GREENBRIER              36.42N 86.80W
03/14/2012  M1.75 INCH       ROBERTSON          TN   TRAINED SPOTTER

0600 PM     HAIL             4 SSE PORTLAND          36.53N 86.49W
03/14/2012  E1.50 INCH       SUMNER             TN   TRAINED SPOTTER

0600 PM     HAIL             CHARLOTTE               36.18N 87.35W
03/14/2012  E1.00 INCH       DICKSON            TN   TRAINED SPOTTER

0602 PM     HAIL             FRANKLIN                35.93N 86.84W
03/14/2012  E1.50 INCH       WILLIAMSON         TN   TRAINED SPOTTER

0615 PM     HAIL             BRENTWOOD               36.00N 86.79W
03/14/2012  E1.25 INCH       WILLIAMSON         TN   TRAINED SPOTTER

0615 PM     HAIL             2 N ASHLAND CITY        36.31N 87.06W
03/14/2012  M1.00 INCH       CHEATHAM           TN   EMERGENCY MNGR

0618 PM     HAIL             1 NE FRANKLIN           35.94N 86.83W
03/14/2012  M1.00 INCH       WILLIAMSON         TN   TRAINED SPOTTER

0624 PM     HAIL             6 NE ASHLAND CITY       36.34N 86.98W
03/14/2012  M0.50 INCH       CHEATHAM           TN   TRAINED SPOTTER

0625 PM     HAIL             3 NE ASHLAND CITY       36.31N 87.02W
03/14/2012  M0.50 INCH       CHEATHAM           TN   TRAINED SPOTTER

            HAIL REPORTED WEST OF JOELTON

0625 PM     HAIL             5 ENE ASHLAND CITY      36.30N 86.98W
03/14/2012  M0.75 INCH       CHEATHAM           TN   TRAINED SPOTTER

0628 PM     HAIL             5 SW SPRINGFIELD        36.45N 86.94W
03/14/2012  M1.75 INCH       ROBERTSON          TN   TRAINED SPOTTER

            HAIL REPORTED IN COOPERTOWN

0629 PM     HAIL             3 NE BRENTWOOD          36.03N 86.75W
03/14/2012  M1.00 INCH       DAVIDSON           TN   TRAINED SPOTTER

            HAIL REPORTED IN ANTIOCH NEAR NOLENSVILLE PIKE

0629 PM     HAIL             4 W GREENBRIER          36.42N 86.87W
03/14/2012  E1.00 INCH       ROBERTSON          TN   TRAINED SPOTTER

0632 PM     HAIL             GREENBRIER              36.42N 86.80W
03/14/2012  M1.00 INCH       ROBERTSON          TN   TRAINED SPOTTER

0635 PM     HAIL             1 SW GREENBRIER         36.41N 86.81W
03/14/2012  M1.00 INCH       ROBERTSON          TN   TRAINED SPOTTER

0636 PM     HAIL             MILLERSVILLE            36.38N 86.70W
03/14/2012  E1.00 INCH       SUMNER             TN   TRAINED SPOTTER

0641 PM     HAIL             GREENBRIER              36.42N 86.80W
03/14/2012  M1.75 INCH       ROBERTSON          TN   TRAINED SPOTTER

0641 PM     HAIL             1 N GOODLETTSVILLE      36.35N 86.70W
03/14/2012  M1.00 INCH       SUMNER             TN   TRAINED SPOTTER

0654 PM     HAIL             4 SSE PORTLAND          36.53N 86.49W
03/14/2012  E1.75 INCH       SUMNER             TN   LAW ENFORCEMENT

            HAIL REPORTED ON 109 SOUTH OF PORTLAND. DAMAGE TO SEVERAL
            VEHICLES.

0708 PM     HAIL             4 SE PORTLAND           36.54N 86.47W
03/14/2012  M0.50 INCH       SUMNER             TN   TRAINED SPOTTER

0710 PM     HAIL             2 N GALLATIN            36.41N 86.45W
03/14/2012  M1.00 INCH       SUMNER             TN   TRAINED SPOTTER

0732 PM     HAIL             1 W WESTMORELAND        36.56N 86.26W
03/14/2012  M1.00 INCH       SUMNER             TN   TRAINED SPOTTER

0740 PM     HAIL             LAFAYETTE               36.52N 86.03W
03/14/2012  E0.75 INCH       MACON              TN   TRAINED SPOTTER

0743 PM     HAIL             LAFAYETTE               36.52N 86.03W
03/14/2012  M1.00 INCH       MACON              TN   TRAINED SPOTTER

&&

11
Local storm report, Mar 14, 8:25 PM CST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
925 PM CDT WED MAR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             4 S LAWRENCEBURG        35.19N 87.34W
03/14/2012  M1.00 INCH       LAWRENCE           TN   EMERGENCY MNGR

            HAIL REPORTED IN LEOMA

&&

11
Local storm report, Mar 14, 9:31 PM CST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1031 PM CDT WED MAR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             3 WSW GREENBRIER        36.41N 86.85W
03/14/2012  M2.00 INCH       ROBERTSON          TN   COCORAHS

&&

BW
Special weather statement, Mar 15, 12:21 AM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
121 AM CDT THU MAR 15 2012

TNZ032-065-066-150715-
CUMBERLAND-PUTNAM-WHITE-
121 AM CDT THU MAR 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR CUMBERLAND...PUTNAM AND WHITE
COUNTIES...

AT 119 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF
SPARTA TO 6 MILES NORTHWEST OF SPENCER...MOVING EAST AT 15 MPH.

HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

LAT...LON 3578 8504 3580 8527 3581 8527 3582 8527
      3580 8534 3582 8545 3582 8557 3611 8542
      3616 8493 3615 8492 3616 8490 3615 8489

ROSE

The radar

The Nashville radar (KOHX), 119 km away, was scanning. The volume nearest the first event began at 06:47 UTC.

Open the radar archive at this moment

Event by event

30 hail, 3 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, Putnam

When
March 15, 12:50 AM CST
Where
Putnam County, 2.17 mi SE of Monterey
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.130, -85.240

Hail, Maury

When
March 15, 12:15 PM CST
Where
Maury County, 0.56 mi W of Columbia Maury Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.550, -87.190

Hail, Sumner

When
March 15, 12:40 PM CST
Where
Sumner County, 0.14 mi NNE of Oak Grove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.572, -86.379

Hail, Maury

When
March 15, 1:00 PM CST
Where
Maury County, 0.56 mi W of Columbia Maury Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.550, -87.190

Hail, Williamson

When
March 15, 1:10 PM CST
Where
Williamson County, 1.49 mi NNE of Boston
Measured
1.5 in hail
Reported by
Public
Coordinates
35.870, -87.020

Hail, Williamson

When
March 15, 1:10 PM CST
Where
Williamson County, 1.89 mi S of Kingfield
Measured
1.75 in hail
Reported by
Public
Coordinates
35.893, -87.052

Hail, Robertson

When
March 15, 1:25 PM CST
Where
Robertson County, 0.89 mi SW of White House
Measured
1 in hail
Reported by
Public
Coordinates
36.460, -86.670

Hail, Sumner

When
March 15, 1:40 PM CST
Where
Sumner County, 0.53 mi ENE of Bethpage
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.484, -86.312

Hail up to golf ball size covered the ground up to one inch deep in Bethpage.

Hail, Williamson

When
March 15, 1:50 PM CST
Where
Williamson County, Fairview
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.980, -87.120

Hail, Davidson

When
March 15, 2:00 PM CST
Where
Davidson County, 0.56 mi W of Union Hill
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.330, -86.790

Hail, Davidson

When
March 15, 2:02 PM CST
Where
Davidson County, 0.41 mi S of Joelton
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
36.314, -86.869

Hail, Sumner

When
March 15, 2:15 PM CST
Where
Sumner County, 0.69 mi S of Westmoreland
Measured
0.88 in hail
Reported by
Public
Coordinates
36.560, -86.250

Hail, Sumner

When
March 15, 2:20 PM CST
Where
Sumner County, 0.99 mi NNW of Gallatin
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
36.414, -86.454

Hail, Hickman

When
March 15, 2:45 PM CST
Where
Hickman County, 1.49 mi NNE of Bon Aqua
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.970, -87.320

Hail, Hickman

When
March 15, 2:50 PM CST
Where
Hickman County, 2.4 mi ESE of Bon Aqua
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.933, -87.293

Hail was reported at the intersection of State Highway 100 and State Highway 7. Sizes of the hail ranged from ping pongs to golf balls and this hail was covering an entire local parking lot.

Hail, Hickman

When
March 15, 2:50 PM CST
Where
Hickman County, 0.91 mi WSW of Tidwell
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
35.927, -87.246

Hail, Dickson

When
March 15, 3:05 PM CST
Where
Dickson County, 0.52 mi WSW of Dickson
Measured
1 in hail
Reported by
Public
Coordinates
36.077, -87.389

Hail, Dickson

When
March 15, 3:10 PM CST
Where
Dickson County, 0.56 mi E of Burns
Measured
1.75 in hail
Reported by
Public
Coordinates
36.050, -87.310

Hail, Dickson

When
March 15, 3:10 PM CST
Where
Dickson County, 0.89 mi SE of White Bluff
Measured
1 in hail
Reported by
Public
Coordinates
36.110, -87.210

Flash Flood, Williamson

When
March 15, 3:16 PM CST to 5:30 PM CST
Where
Williamson County, 0.49 mi ESE of Leipers Fork to 0.5 mi ESE of Leipers Fork
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Emergency Manager
Coordinates
35.898, -86.992

Flash flooding was reported at the intersection of Southall Road and Old Hillsboro Road causing road closures.

Hail, Dickson

When
March 15, 3:20 PM CST
Where
Dickson County, 0.89 mi SW of Tidwell
Measured
1.5 in hail
Reported by
CoCoRaHS
Coordinates
36.010, -87.340

Hail, Putnam

When
March 15, 3:20 PM CST
Where
Putnam County, 5.12 mi NNW of Cookeville Arpt
Measured
1 in hail
Reported by
Public
Coordinates
36.270, -85.510

Hail, Maury

When
March 15, 3:30 PM CST
Where
Maury County, Columbia
Measured
1 in hail
Reported by
Public
Coordinates
35.620, -87.050

Hail, Maury

When
March 15, 3:35 PM CST
Where
Maury County, Columbia
Measured
0.88 in hail
Reported by
Public
Coordinates
35.620, -87.050

Hail, Williamson

When
March 15, 3:35 PM CST
Where
Williamson County, 2.12 mi ENE of Berrys Chapel
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.982, -86.845

Hail, Maury

When
March 15, 3:40 PM CST
Where
Maury County, Columbia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.620, -87.050

Hail, Maury

When
March 15, 3:40 PM CST
Where
Maury County, Columbia
Measured
1.25 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
35.620, -87.050

Some minor damage to vehicles observed. Details concerning specific minor damage to specific vehichles were unknown.

Hail, Overton

When
March 15, 3:56 PM CST
Where
Overton County, 0.89 mi SW of Livingston Arpt
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
36.390, -85.330

Hail, Williamson

When
March 15, 3:58 PM CST
Where
Williamson County, 0.89 mi NE of Parry
Measured
0.75 in hail
Reported by
Public
Coordinates
35.890, -86.890

Thunderstorm Wind, Williamson

When
March 15, 4:00 PM CST
Where
Williamson County, Ash Hill
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.730, -86.800

A tree was blown down onto Smithson Road.

Thunderstorm Wind, Williamson

When
March 15, 4:05 PM CST
Where
Williamson County, 1.12 mi W of Ash Hill
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.730, -86.820

A tree was blown down onto Ash Hill Road.

Thunderstorm Wind, Williamson

When
March 15, 4:05 PM CST
Where
Williamson County, 1.49 mi NNW of Kirkland
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.840, -86.690

A tree was blown down onto Patton Road.

Flash Flood, Williamson

When
March 15, 4:08 PM CST to 7:30 PM CST
Where
Williamson County, 0.4 mi SE of Leipers Fork to 0.38 mi SE of Leipers Fork
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Amateur Radio
Coordinates
35.895, -86.996

State Highway 46 at Floyd Road in Leipers Fork flooded and was closed.

Hail, Rutherford

When
March 15, 4:30 PM CST
Where
Rutherford County, 0.89 mi NE of Rock Spgs
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.960, -86.540

Hail, Bedford

When
March 15, 5:20 PM CST
Where
Bedford County, 0.89 mi SW of Gray
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
35.490, -86.430

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364911, 364913, 365954, 367187, 364914, 365955, 367186, 367160, 365957, 364916, 364915, 367157, 365958, 367741, 367165, 367185, 367167, 367162, 367172, 367937, 367169, 367170, 367173, 367174, 367182, 367168, 367183, 367181, 367176, 367905, 367897, 367903, 367934, 367178, 367180.